Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 174, NWS Morristown, TN

July 6, 2008Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2008, 7:50 PM EDT for Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 7:50 PM EDT (23:50 UTC)
Expired
Jul 6, 2008, 8:31 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:44 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 6, 7:44 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT SUN JUL 6 2008

.AVIATION...
CONVECTION LIMITED TO NORTHEAST TENNESSEE THIS EVENING AND THUS
WILL AFFECT TRI. USED VCNTY TSRA HERE WHERE COVERAGE HAS INCREASED
SINCE 23Z. VFR FLIGHT THROUGH MOST OF THE FORECAST PERIOD.
EXCEPTION WILL BE TRI WHERE VSBY DETERIORATES FROM MVFR TO IFR
TOWARD SUNRISE. DID NOT INCLUDE VCNTY TSRA ON MONDAY AS UPPER TROF
MAY HAVE PRESSED FAR ENOUGH EAST OF THE GREAT VALLEY TO KEEP
THUNDER OUT OF THE FORECAST.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 6, 5:15 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT SUN JUL 6 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT SUN JUL 6 2008 /415 AM CDT SUN JUL 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS THE AREA.
A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO 40
MPH. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 6, 3:31 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT SUN JUL 6 2008

TNZ013-062000-
CAMPBELL-
331 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF WILLIAMSBURG...MOVING SOUTHEAST
AT 15 MPH.

SMALL HAIL...AND WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH
THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jul 6, 4:00 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT SUN JUL 6 2008

TNZ012-013-062100-
CAMPBELL-SCOTT-
400 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL AND SCOTT
COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF HUNTSVILLE...MOVING EAST AT 9
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS
STORM MAY REQUIRE ISSUANCE OF A WARNING.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DH
Special weather statement, Jul 6, 7:41 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
741 PM EDT SUN JUL 6 2008

TNZ017-VAZ005-006-008-070045-
RUSSELL-SCOTT-SULLIVAN-WASHINGTON-
741 PM EDT SUN JUL 6 2008

...SCATTERED STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF BRISTOL...
RUSSELL...SCOTT...SULLIVAN AND WASHINGTON COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORM ACROSS SCOTT...NORTHERN SULLIVAN...
AND RUSSEL COUNTIES...MOVING EAST AT 11 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:15 PM EDTSevere Thunderstorm WarningMRXClaiborne36 min
Jul 6, 5:04 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier41 min
Jul 6, 6:39 AM EDTAreal Flood AdvisoryMRXJefferson, Knox, Sevier66 min
Jul 6, 7:28 AM EDTFlash Flood WarningMRXJefferson, Knox, Sevier3 hr
Jul 6, 3:37 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.